Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 40, NWS Wakefield, VA

April 9, 2021Brunswick County, Greensville County, Virginia; Northampton County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 9, 2021, 6:29 PM EDT for Brunswick County, Greensville County, Virginia; Northampton County, North Carolina. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2021, 6:29 PM EDT (22:29 UTC)
Expired
Apr 9, 2021, 7:15 PM EDT
In force
46 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Northampton County, NC, Brunswick County, VA, Greensville County, VA

The radar

The Norfolk radar (KAKQ), 80 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 6:50 PM EDTTSTM WND DMGGaston, NCNUMEROUS POWER OUTAGES REPORTED BY UTILITY COMPANY NEAR GASTON. TIME ESTIMATED.
Apr 9, 7:00 PM EDTHAIL 1.751 Nne Garysburg, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 3:38 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

556 
WUUS51 KAKQ 092229
SVRAKQ
NCC131-VAC025-081-092315-
/O.NEW.KAKQ.SV.W.0040.210409T2229Z-210409T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
629 PM EDT Fri Apr 9 2021

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Northampton County in northeastern North Carolina...
  Southwestern Greensville County in southeastern Virginia...
  Southeastern Brunswick County in south central Virginia...

* Until 715 PM EDT.

* At 629 PM EDT, a severe thunderstorm was located near Barley, or
  near Roanoke Rapids, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and powerlines.

* This severe thunderstorm will be near,
  Roanoke Rapids and Gaston around 650 PM EDT.
  Garysburg and Dahlia around 710 PM EDT.

Other locations impacted by this severe thunderstorm include Brink,
Pleasant Hill, Gum Forks, Triplet, Roanoke Rapids Lake, Turners
Crossroads, Vultare, Slates Corner and Weldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3641 7755 3642 7756 3642 7759 3644 7760
      3645 7763 3648 7765 3648 7768 3649 7773
      3648 7775 3649 7779 3661 7779 3664 7749
      3639 7753 3638 7755
TIME...MOT...LOC 2229Z 284DEG 14KT 3652 7775 

HAIL...1.25IN
WIND...60MPH
 
$$

Zimmerman
3 follow-up statements
292 
WWUS51 KAKQ 092231
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
631 PM EDT Fri Apr 9 2021

NCC131-VAC025-081-092315-
/O.CON.KAKQ.SV.W.0040.000000T0000Z-210409T2315Z/
Northampton NC-Greensville VA-Brunswick VA-
631 PM EDT Fri Apr 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHWESTERN NORTHAMPTON...SOUTHWESTERN GREENSVILLE AND
SOUTHEASTERN BRUNSWICK COUNTIES...

At 631 PM EDT, a severe thunderstorm was located near Barley, or near
Roanoke Rapids, moving east at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees and powerlines.

This severe storm will be near...
  Roanoke Rapids and Gaston around 650 PM EDT.
  Garysburg and Dahlia around 710 PM EDT.

Other locations impacted by this severe thunderstorm include Brink,
Pleasant Hill, Gum Forks, Triplet, Roanoke Rapids Lake, Turners
Crossroads, Vultare, Slates Corner and Weldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3641 7755 3642 7756 3642 7759 3644 7760
      3645 7763 3648 7765 3648 7768 3649 7773
      3648 7775 3649 7779 3661 7779 3664 7749
      3639 7753 3638 7755
TIME...MOT...LOC 2231Z 284DEG 14KT 3652 7774 

HAIL...1.75IN
WIND...60MPH
 
$$

Zimmerman
289 
WWUS51 KAKQ 092253
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
653 PM EDT Fri Apr 9 2021

VAC025-092303-
/O.CAN.KAKQ.SV.W.0040.000000T0000Z-210409T2315Z/
Brunswick VA-
653 PM EDT Fri Apr 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRUNSWICK COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
northeastern North Carolina...and south central and southeastern
Virginia.

LAT...LON 3641 7755 3642 7757 3642 7759 3644 7760
      3645 7763 3648 7765 3648 7768 3649 7773
      3648 7775 3654 7777 3662 7772 3664 7749
      3639 7753 3638 7755
TIME...MOT...LOC 2253Z 284DEG 14KT 3650 7764 

$$

NCC131-VAC081-092315-
/O.CON.KAKQ.SV.W.0040.000000T0000Z-210409T2315Z/
Northampton NC-Greensville VA-
653 PM EDT Fri Apr 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTH CENTRAL NORTHAMPTON AND SOUTHWESTERN GREENSVILLE
COUNTIES...

At 653 PM EDT, a severe thunderstorm was located over Gaston, or near
Roanoke Rapids, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and powerlines.

This severe storm will be near...
  Garysburg and Dahlia around 710 PM EDT.

Other locations impacted by this severe thunderstorm include Brink,
Pleasant Hill, Gum Forks, Roanoke Rapids Lake, Turners Crossroads,
Slates Corner and Weldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3641 7755 3642 7757 3642 7759 3644 7760
      3645 7763 3648 7765 3648 7768 3649 7773
      3648 7775 3654 7777 3662 7772 3664 7749
      3639 7753 3638 7755
TIME...MOT...LOC 2253Z 284DEG 14KT 3650 7764 

HAIL...1.25IN
WIND...60MPH
 
$$

Zimmerman
914 
WWUS51 KAKQ 092304
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
704 PM EDT Fri Apr 9 2021

VAC081-092314-
/O.CAN.KAKQ.SV.W.0040.000000T0000Z-210409T2315Z/
Greensville VA-
704 PM EDT Fri Apr 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREENSVILLE
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
northeastern North Carolina...and south central and southeastern
Virginia.

LAT...LON 3641 7755 3642 7756 3642 7759 3644 7760
      3645 7763 3648 7765 3648 7768 3649 7773
      3648 7775 3655 7777 3655 7751 3639 7753
      3638 7755
TIME...MOT...LOC 2304Z 284DEG 14KT 3649 7759 

$$

NCC131-092315-
/O.CON.KAKQ.SV.W.0040.000000T0000Z-210409T2315Z/
Northampton NC-
704 PM EDT Fri Apr 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTH CENTRAL NORTHAMPTON COUNTY...

At 704 PM EDT, a severe thunderstorm was located near Gaston, or near
Garysburg, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and powerlines.

This severe storm will be near...
  Garysburg around 710 PM EDT.

Other locations impacted by this severe thunderstorm include Roanoke
Rapids Lake, Pleasant Hill, Gum Forks, Turners Crossroads and Weldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3641 7755 3642 7756 3642 7759 3644 7760
      3645 7763 3648 7765 3648 7768 3649 7773
      3648 7775 3655 7777 3655 7751 3639 7753
      3638 7755
TIME...MOT...LOC 2304Z 284DEG 14KT 3649 7759 

HAIL...1.00IN
WIND...60MPH
 
$$

Zimmerman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:48 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 9, 3:48 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
348 PM EDT Fri Apr 9 2021

.SYNOPSIS...
Unsettled weather continues through the weekend as a stationary
boundary lingers across the area through tonight and then lifts
north as a warm front on Saturday. A cold front approaches from
the west and crosses the area late Sunday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 345 PM EDT Friday...

Severe Thunderstorm Watch #78 has just been issued until
04z/midnight for roughly the srn third of the FA (except for
near the immediate coast). Afternoon wx analysis shows low
pressure at the surface and aloft continuing to slowly move NNE
over the Upper Midwest (with a subtle shortwave at the base of
the trough axis approaching the central Appalachians).
Meanwhile, another surface low is developing over the srn
Plains. Locally, the warm front is now positioned roughly from
Farmville-West Point-Melfa. The low overcast has finally burned
off across the NW. Temperatures have warmed into the upper 70s-
low 80s with dew points in the upper 50s-low 60s across most of
srn VA and NE NC. SPC mesoanalysis shows some instability
(MLCAPE 500-1500 J/kg) across these areas. The steeper mid-level
lapse rates are still confined to mainly western portions of
VA. Scattered tstms have developed across SE VA and NE NC, but
so far this activity has been sub-severe (although the storms
have shown a strengthening trend over the past hour).

Latest CAMs are in good agreement that the main severe threat holds
off for another hour or two as additional tstms move into the
south- central VA Piedmont (while the storms in SE VA/NE NC
strengthen/increase a bit in coverage). While deep-layer wind
fields remain relatively modest for early April, mid-level lapse
rates are forecast to steepen to around or just above 7 degrees
C/km after 21z/5 PM (highest across wrn zones). This will help
increase the amount of instability in place through much of the
evening. The most likely timing for severe wx is from 6-11 PM
before diurnal weakening occurs overnight. The severe threat is
very low over the nrn third of the FA and the Ern Shore. SPC has
roughly the SVR Watch area in a Slight Risk, with large hail
and damaging winds the main threats. There is a very low chc of
a brief tornado (mainly with storms that are able to interact
with the warm front...where low level directional shear will be
enhanced). PoPs fall to 15-30% after 06z Sat. Low temps will
remain mild tonight ranging from the mid 50s to around 60 over
the SE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As of 345 PM EDT Friday...

On Saturday, low pressure deepens as it tracks from the Plains to
the srn Great Lakes. This will allow the warm front to lift well
north of the local area as the associated cold front approaches the
area from the west (but remains well to our west until late this
weekend). Generally dry through the first half of the day on
Saturday. With southerly flow but mostly cloudy skies, highs are
forecast to be in the mid to upper 70s. By late aftn, am expecting
isolated to perhaps scattered showers (and maybe a few tstms) to
form over the wrn half of the FA. However, the threat for severe wx
is low through Saturday evening. As the area of low pressure slowly
tracks ENE through the Great Lakes Sat night, a band of better mid-
level forcing arrives from the W (still well ahead of the actual
cold front). Therefore, shower/tstm chances increase from W-E across
the FA Saturday night (but there continue to be signs that one area
of heavier pcpn misses us to the N (where the best upper level
dynamics will be) while another misses us the the S. Scattered
showers are possible Sunday morning with shower/tstm re-development
possible by the aftn/evening (mainly over the ern third of the FA)
as the actual cold front approaches the area. Highs mainly in the
upper 70s-around 80F on Sunday. The cold front is progged to cross
the area Sunday night...and shower/tstm chances decrease from W-E
during the night. Will see a noticeable drop in dew points by Monday
but it will still be warm with downsloping WNW flow behind the
front. Highs in the mid 70s in most areas.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 345 PM EDT Friday...

For at least the first half of next week, model/ensemble
consensus continues to indicate that the upper level flow will
be fairly zonal across the local area as low pressure at the
surface and aloft meanders in the vicinity of the Northeast
CONUS/New England/SE Canada while another upper trough/low
remains anchored over the Rocky Mountains. Slight chances for
rain potentially return by Tuesday aftn as a weak frontal
boundary crosses the region from NW-SE. A stronger cold front
approaches the area from the NW late Wed or Thu of next week as
the upper low over the Northeast starts to track SE toward the
Mid-Atlantic. The second cold front is progged to move to our
south by the end of the day on Thu. It is too early for
specifics regarding the second FROPA, but the chc of thunder is
too low to include in the forecast attm for Wed/Thu. Mainly dry
wx is expected on Wed, with low chances for showers returning by
Thu/Fri. Did not stray too far from NBM guidance for the Tue-
Fri timeframe. Cooler wx returns by the end of next week (with
continued shower chances) as 850 mb temperatures potentially
drop to around 0C.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM EDT Friday...

CIGs have improved to (low-end) VFR with SCT-BKN CU at the VA/NC
terminals early this aftn, and some localized IFR at SBY. Winds
are ESE or SE at ~5 kts at RIC and 10-15 kts near the coast. A
few gusts to 20 kts are possible near the coast through early
evening but winds become light and variable overnight. Isolated-
scattered tstms are expected to develop INVOF PHF and ORF by
19-21z with scattered tstm chances continuing through the
evening. At ECG, the most likely timing for tstms is from
22-04z. Some of the storms could contain localized strong wind
gusts/hail in SE VA and NE NC. Expect mainly showers at SBY with
a very low chc of tstms. There is a slight chc of thunder at
RIC (will not include in the TAF attm). Ceilings fall to MVFR at
all sites by 12z Sat with IFR possible at RIC/SBY by early
Saturday morning. Will likely see a break in the pcpn through at
least the first part of Saturday, but flight restrictions are
possible due to CIGs at RIC and especially SBY. S-SE winds below
10 kts are expected at the terminals by late Sat AM.

Outlook...Another round of scattered showers/isolated tstms is
expected Sat night-Sunday morning (with at least some flight
restrictions likely during this time). A cold front will cross the
area late Sunday with drier and mainly VFR conditions expected into
early next week.

&&

.MARINE...
As of 300 PM EDT Friday...

A stationary frontal boundary will linger nearby the local area
through Saturday morning before lifting north of the area as a warm
front Saturday afternoon. As a result, winds will generally remain
SE aob 15 kt during this time. Seas 3-4 ft; waves 1-2 ft.

Winds turn to the SSW at similar speeds Sat night and Sun ahead of a
cold front approaching from the west. Winds shift to the NW Sun
night behind the fropa, then become ENE Mon night and Tue. Winds
generally remain aob 15 kt thru the period. Seas 3-4 ft, except up
to 5 ft Sat night/Sunday when an SCA may be needed for the coastal
waters. Waves generally 1-2 ft thru the period.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...CMF/ERI
NEAR TERM...ERI
SHORT TERM...CMF/ERI
LONG TERM...CMF/ERI
AVIATION...ERI
MARINE...JDM
Hazardous weather outlook, Apr 9, 3:49 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
349 PM EDT Fri Apr 9 2021

NCZ017-102-VAZ048-060>062-064-067>069-082>086-090-095-098-509>513-
515>525-102000-
Western Currituck-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Nottoway-Amelia-Powhatan-Charles City-
New Kent-Gloucester-Middlesex-Mathews-James City-Norfolk/Portsmouth-
Virginia Beach-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
349 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon and evening.
Some of these storms may be strong to severe with large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>016-030>032-VAZ065-066-079>081-087>089-092-093-096-097-514-
102000-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Mecklenburg-Lunenburg-Brunswick-Dinwiddie-Prince George-
Greensville-Sussex-Surry-Southampton-Isle of Wight-Suffolk-
Chesapeake-Eastern Chesterfield (Including Col. Heights)-
349 PM EDT Fri Apr 9 2021

...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ075>078-099-100-102000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Westmoreland-Richmond-Northumberland-Lancaster-Accomack-Northampton-
349 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 9, 5:09 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
509 PM EDT Fri Apr 9 2021

VAZ065-079-092145-
Mecklenburg-Brunswick-
509 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MECKLENBURG AND
SOUTHWESTERN BRUNSWICK COUNTIES...

At 509 PM EDT, a strong thunderstorm was located 7 miles west of
Ebony, or 9 miles southwest of Brodnax, moving east at 15 mph.

Wind gusts in excess of 40 mph and nickel size hail are possible with
this storm.

This storm will be near...
  Ebony around 535 PM EDT.

Other locations impacted by this storm include Bracey, Bowens Corner
and Lake Gaston.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3666 7818 3669 7792 3655 7792 3654 7819
TIME...MOT...LOC 2109Z 264DEG 15KT 3659 7812

Zimmerman
Special weather statement, Apr 9, 5:11 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
511 PM EDT Fri Apr 9 2021

VAZ095>097-092200-
Norfolk/Portsmouth-Suffolk-Chesapeake-
511 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ISLE OF WIGHT ...
THE NORTHWESTERN CITY OF CHESAPEAKE...THE SOUTHWESTERN CITY OF
PORTSMOUTH AND THE EAST CENTRAL CITY OF SUFFOLK...

At 511 PM EDT, a strong thunderstorm was located near Downtown
Suffolk, moving east at 10 mph.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.

Locations impacted include...
Downtown Suffolk, Chesapeake, Portsmouth, Suffolk, Bowers Hill,
Driver, Kings Fork, Western Branch, Wilroy, Deanes and Magnolia.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3669 7662 3681 7663 3682 7656 3682 7655
      3683 7653 3686 7637 3685 7636 3684 7637
      3684 7638 3683 7637 3684 7636 3670 7634
TIME...MOT...LOC 2111Z 263DEG 9KT 3676 7653

EI
Local storm report, Apr 9, 5:56 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
556 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 N NORTHWEST           36.61N 76.20W
04/09/2021  E1.00 INCH       CITY OF CHESAPEAKE VA   PUBLIC

            LARGE HAIL IN ST. BRIDES AREA OF CHESAPEAKE.
            SIZE ESTIMATED FROM PICTURES.

&&

EI
Local storm report, Apr 9, 6:00 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 W KILBY               36.72N 76.66W
04/09/2021  E1.00 INCH       CITY OF SUFFOLK    VA   PUBLIC

            MAINLY DIME SIZE HAIL BUT A FEW STONES ARE
            LARGER.

&&

EI
Local storm report, Apr 9, 6:02 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
602 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             DEEP CREEK              36.74N 76.34W
04/09/2021  M1.00 INCH       CITY OF CHESAPEAKE VA   OTHER FEDERAL

            QUARTER SIZE HAIL IN DEEP CREEK.

&&

EI
Special weather statement, Apr 9, 6:24 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
624 PM EDT Fri Apr 9 2021

NCZ016-017-VAZ097-092300-
Camden-Western Currituck-Chesapeake-
624 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PASQUOTANK...
NORTHWESTERN CAMDEN...AND NORTHWESTERN CURRITUCK COUNTIES AND THE
SOUTHWESTERN CITY OF CHESAPEAKE...

At 624 PM EDT, a strong thunderstorm was located 7 miles north of
South Mills, moving east at 15 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Chesapeake, Northwest, Tar Corner, Sharon and Lilly.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3650 7648 3651 7649 3660 7646 3660 7618
      3641 7612
TIME...MOT...LOC 2224Z 269DEG 12KT 3655 7638

EI

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:25 PM EDTSpecial Weather StatementAKQCity of Chesapeake50 min
Apr 9, 3:50 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake40 min
Apr 9, 4:08 PM EDTSpecial Weather StatementAKQCity of Newport News37 min
Apr 9, 4:10 PM EDTSpecial Weather StatementAKQMecklenburg35 min
Apr 9, 4:12 PM EDTSpecial Marine WarningAKQ48 min
Apr 9, 4:14 PM EDTSevere Thunderstorm WarningAKQMecklenburg46 min
Apr 9, 4:28 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk28 min
Apr 9, 4:30 PM EDTSpecial Weather StatementAKQSurry30 min
Apr 9, 4:31 PM EDTSpecial Weather StatementAKQCity of Chesapeake44 min
Apr 9, 4:34 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake41 min
Apr 9, 4:45 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Surry, City of Hampton, City of Newport News45 min
Apr 9, 4:55 PM EDTSpecial Marine WarningAKQ65 min
Apr 9, 4:57 PM EDTSevere Thunderstorm WarningAKQMecklenburg48 min
Apr 9, 5:07 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Hampton, City of Newport News, City of Portsmouth, City of Suffolk53 min
Apr 9, 5:09 PM EDTSpecial Weather StatementAKQBrunswick36 min
Apr 9, 5:11 PM EDTSpecial Weather StatementAKQCity of Portsmouth49 min
Apr 9, 5:13 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach47 min
Apr 9, 5:13 PM EDTSevere Thunderstorm WarningAKQBrunswick, Mecklenburg47 min
Apr 9, 5:27 PM EDTSpecial Marine WarningAKQ78 min
Apr 9, 5:39 PM EDTAreal Flood AdvisoryAKQIsle of Wight, Surry, York, City of Hampton, City of Newport News3 hr
Apr 9, 5:39 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Portsmouth, City of Suffolk51 min
Apr 9, 5:57 PM EDTSevere Thunderstorm WarningAKQBrunswick, Mecklenburg48 min
Apr 9, 5:58 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach47 min
Apr 9, 6:22 PM EDTAreal Flood AdvisoryAKQCity of Chesapeake3 hr
Apr 9, 6:24 PM EDTSpecial Weather StatementAKQCity of Chesapeake36 min
Apr 9, 6:30 PM EDTSpecial Weather StatementAKQMecklenburg45 min
Apr 9, 6:30 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake45 min
Apr 9, 6:31 PM EDTSpecial Weather StatementAKQDinwiddie44 min
Apr 9, 6:39 PM EDTSevere Thunderstorm WarningAKQMecklenburg51 min
Apr 9, 6:40 PM EDTSpecial Weather StatementAKQCity of Richmond50 min
Apr 9, 6:42 PM EDTSpecial Weather StatementAKQCity of Chesapeake48 min
Apr 9, 7:07 PM EDTSpecial Weather StatementAKQCharles City, City of Colonial Heights, City of Hopewell53 min
Apr 9, 7:17 PM EDTSpecial Marine WarningAKQ88 min
Apr 9, 7:17 PM EDTSevere Thunderstorm WarningAKQLunenburg, Mecklenburg43 min
Apr 9, 7:19 PM EDTSpecial Weather StatementAKQDinwiddie, Prince George, City of Petersburg41 min
Apr 9, 7:20 PM EDTSpecial Weather StatementAKQLunenburg40 min
Apr 9, 7:23 PM EDTSevere Thunderstorm WarningAKQCharles City, Prince George52 min
Apr 9, 7:34 PM EDTFlash Flood WarningAKQCity of Chesapeake, City of Virginia Beach4 hr
Apr 9, 7:50 PM EDTSpecial Weather StatementAKQDinwiddie40 min
Apr 9, 4:50 PM EDTSpecial Weather StatementAKQChowan40 min
Apr 9, 5:06 PM EDTSevere Thunderstorm WarningAKQBertie, Chowan, Perquimans39 min
Apr 9, 5:42 PM EDTSevere Thunderstorm WarningAKQBertie, Chowan, Perquimans48 min
Apr 9, 6:24 PM EDTSevere Thunderstorm WarningAKQChowan, Perquimans51 min
Apr 9, 6:58 PM EDTSevere Thunderstorm WarningAKQChowan24 min
Apr 9, 7:03 PM EDTSevere Thunderstorm WarningAKQNorthampton42 min
Apr 9, 7:09 PM EDTSevere Thunderstorm WarningAKQCamden, Currituck51 min
Apr 9, 7:39 PM EDTSevere Thunderstorm WarningAKQBertie, Hertford, Northampton51 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Severe Thunderstorm Warnings in North Carolina, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.